New Mexico, 2012Hail in New Mexico, August 19, 2012
August 19, 2012 · NWS ABQ · 9 events in 7 counties and zones
Significant moisture and instability over northern and central New Mexico forced the development of localized strong to severe thunderstorms. A back door frontal boundary draped along the east slopes of the central mountain chain provided enough environmental shear to produce funnel clouds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant moisture and instability over northern and central New Mexico forced the development of localized strong to severe thunderstorms. A back door frontal boundary draped along the east slopes of the central mountain chain provided enough environmental shear to produce funnel clouds. Multiple funnel clouds were reported in the Sandia Park and Cedar Crest areas during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 19, 10:41 AM MST, 57 minutes earlier.
Area forecast discussion, Aug 19, 10:41 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1141 AM MDT SUN AUG 19 2012
.AVIATION...
18Z TAF CYCLE
VFR CONDITIONS WILL PREVAIL ACROSS ALL TERMINALS THROUGH 3 PM.
AFTER 3 PM THROUGH 8 PM...SHOWERS AND THUNDERSTORMS ARE LIKELY TO
DEVELOP OVER HIGHER TERRAIN OF THE WESTERN...NORTHERN AND CENTRAL
MOUNTAINS THEN ROLL OFF THE TERRAIN AND AFFECT THE NEARBY VALLEYS
AND PLAINS. STORM MOVEMENT WILL BE TO THE SOUTH WITH A NORTHERLY
STEERING FLOW IN PLACE. BRIEF MVFR CIGS/VSBYS ARE POSSIBLE AT
KLVS...KSAF AND KABQ DUE TO ABUNDANT MOISTURE AND GOOD INSTABILITY
IN THE ATMOSPHERE GENERATING STORMS WITH LOWERED CLOUD DECKS AND
HEAVY DOWNPOURS. BRIEF IFR CONDITIONS ARE POSSIBLE WITH THE
STRONGEST SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
KROW MAY SEE A SHOWER OR THUNDERSTORM WITHIN THE NEXT HOUR AS A
LINE OF INSTABILITY AND CLOUDS MOVES SOUTH. WIND GUSTS TO NEAR 35
KTS WILL BE COMMON WITH THE STORMS TODAY...WITH THE POTENTIAL FOR
HIGHER GUSTS DURING THE EARLY EVENING HOURS.
&&
.PREV DISCUSSION...325 AM MDT SUN AUG 19 2012...
DRY AIR BEGINNING TO PUSH INTO FAR NORTHEAST NEW MEXICO EARLY THIS
MORNING AS A FALL LIKE AIRMASS SETTLES OVER THE CENTRAL AND
NORTHERN PLAINS. BACKDOOR COLD FRONT THROUGH THE RIO GRANDE VALLEY
AND IS WORKING ITS WAY WESTWARD THROUGH THE WEST-CENTRAL
HIGHLANDS. BOTH OF THESE BOUNDARIES EXPECTED TO BE THE FOCUS FOR
SHOWER AND THUNDERSTORM FORMATION TODAY THROUGH THIS EVENING.
LIGHT AND VARIABLE WINDS OVER THE NE PLAINS THIS MORNING WILL
BECOME LIGHT SELY/SLY BY THIS AFTERNOON...RETURNING HIGHER
DEWPOINTS TO THE REGION AND SETTING THE STAGE FOR A FEW STRONG
STORMS OVER THE NE HIGHLANDS THAT WILL PROPAGATE SEWD INTO THE NE
PLAINS DURING THE LATE AFTERNOON/EARLY EVENING. FAVORABLE DIRECTIONAL
WIND SHEAR COULD PRODUCE A FEW ORGANIZED CELLS...WITH THE MAIN
THREAT BEING HAIL. OVER THE WEST...WEAK CAA AT H5 ALONG WITH THE STALLED
BACK DOOR FRONT NEAR THE DIVIDE SHOULD SET THE STAGE THERE FOR
POSSIBLE STORM TRAINING THERE. A COUPLE OF OTHER SPOTS FAVORED
WITH THE CURRENT SFC AND UPPER LEVEL FLOW WILL BE THE GLORIETA
PLATEAU SOUTH OF THE SOUTHERN SANGRE DE CRISTOS SOUTH TO THE EAST
MOUNTAIN AREA WHERE LIGHT UPSLOPE SELY FLOW WILL AID WITH STORM
DEVELOPMENT. ELSEWHERE...SCATTERED MOUNTAIN CONVECTION IS
EXPECTED TO START DURING THE LATE MORNING AND MOVE/PROPAGATE
SOUTH/SOUTHWESTWARD AT AROUND 15 MPH THROUGH THE AFTERNOON AND
EVENING.
NUMERICAL PREDICTION MODELS ARE IN VERY GOOD AGREEMENT TONIGHT AND
MONDAY...TRANSITIONING THE FLOW ALOFT TO WLY AND LOWERING H5
HEIGHTS/TEMPS SOMEWHAT...AS WELL AS ALLOWING MONSOON MOISTURE OVER
AZ TO SEEP EASTWARD INTO WESTERN AND CENTRAL NM. A VERY ACTIVE DAY
APPEARS IN STORE FOR MOST AREAS MONDAY AFTERNOON AND EVENING AS AN
UPPER LEVEL SHORT-WAVE TROUGH IN THE WLY FLOW ALOFT OVER-TOPS THE
RIDGE AND DROPS INTO NE NM. SCATTERED STRONG STORMS ARE POSSIBLE
OVER THE NE AND EAST-CENTRAL PLAINS AS A BACK DOOR FRONT DROPS IN
FROM SE COLORADO AND COMBINES WITH A STRONG (50 KTS) NWLY JET TO
CREATE STRONG EFFECTIVE BULK WIND SHEAR.
NWLY FLOW ALOFT REDEVELOPS OVER THE LAND OF ENCHANTMENT TUESDAY AS
THE UPPER LEVEL HIGH REBUILDS OVER SW NM AND SE AZ. ANOTHER ROUND
OF SCATTERED SHOWERS AND THUNDERSTORMS IS IN THE OFFING TUESDAY
AFTERNOON AND EVENING WITH THE BEST CHANCES FOR STORMS OVER THE
CENTRAL MTN CHAIN AND ADJACENT HIGHLANDS AS WELL AS THE SW
MOUNTAINS. RAISED PRECIP CHANCES SOMEWHAT FOR TUESDAY...WITH
LATEST MODEL GUIDANCE IN VERY GOOD AGREEMENT THAT THE AREA OF
CONVECTION OVER ERN NM AND WEST TX WILL CREATE A MESO-SCALE SFC
HIGH IN THIS AREA...MAINTAINING AN A LIGHT EASTERLY TO SELY UPSLOPE
SFC FLOW.
RAISED PRECIP CHANCES FOR MID WEEK AS WELL WITH LATEST MODELS IN
GOOD AGREEMENT THAT OUR QUASI-PERMANENT UPPER HIGH WILL BE SHUNTED
SOUTHWARD INTO MEXICO...ALLOWING FOR A DEEP MONSOON MOISTURE TAP
TO OCCUR THROUGH THE REMAINDER OF THE WEEK. ECMWF ALSO THROWS IN
SOME LARGE SCALE FORCING INTO THE MIX AS IT PROGS A WEAK SHORT-WAVE
TROUGH MOVING THROUGH NRN NM AT THE SAME TIME. IN ANY EVENT...ALL THE
OPERATIONAL GUIDANCE IS TRENDING WETTER FOR THE LATTER HALF OF THE
WORK WEEK.
33
.FIRE WEATHER...
GOOD CHANCES FOR WETTING RAIN WILL PERSIST THROUGH AT LEAST MID WEEK
BEFORE TRENDING DOWN. GOOD TO EXCELLENT OVERNIGHT HUMIDITY
RECOVERIES WILL GENERALLY CONTINUE THROUGH THE MID WEEK AS WELL...
EXCEPT FOR THE NORTHWEST PLATEAU WHERE FAIR TO GOOD RECOVERIES WILL
BE THE RULE.
AFTER YESTERDAY'S SHORT-LIVED WARMING/DRYING...TODAY WILL BE MORE
MOIST AND NOT AS WARM...WITH HIGH TEMPERATURES BELOW NORMAL EAST AND
NEAR NORMAL WEST. ROBUST THUNDERSTORMS ARE EXPECTED TODAY...FAVORING
THE HIGHER TERRAIN INITIALLY...THEN MOVING SOUTH LATER IN THE DAY
AND BRINGING WETTING RAINS TO ADJACENT VALLEYS/HIGHLANDS. THE BEST
CHANCES TODAY WILL BE OVER THE NORTHERN MOUNTAINS AND NORTHEAST
HIGHLANDS.
BY MONDAY...A NORTHWEST FLOW ALOFT WILL PREVAIL OVER MUCH OF THE
STATE AND THE EFFECTS OF YESTERDAY'S BACKDOOR COLD FRONT WILL BE
ALMOST GONE. A WARM UP IS FORECAST MONDAY ACROSS THE EASTERN HALF
WITH GOOD CHANCES FOR WETTING RAINS CONTINUING...ESPECIALLY
NORTHEAST LATE.
THE UPPER LEVEL HIGH IS FORECAST TO MOVE SOUTHEAST INTO NORTHERN
MEXICO AND FAR SOUTHERN NEW MEXICO BY TUESDAY NIGHT...WITH MOISTURE
COMING AROUND THE BACKSIDE OF THE HIGH BY WEDNESDAY. THIS WILL KEEP
GOOD CHANCES OF WETTING RAIN GOING THROUGH MID WEEK...ESPECIALLY
ACROSS THE WESTERN HALF. FORECAST CONFIDENCE DECREASES RAPIDLY
BEYOND WEDNESDAY WITH THE LATEST MEDIUM RANGE MODEL SOLUTIONS
OFFERING SIGNIFICANT DIFFERENCES. THE 00Z ECMWF BRINGS A SLOW-MOVING
UPPER LEVEL DISTURBANCE EAST ACROSS THE DESERT SOUTHWEST AND INTO
NORTHERN NEW MEXICO BY THURSDAY...WHILE THE 00Z GFS BUILDS AN UPPER
LEVEL HIGH OVER THE AREA. OUR FORECAST IS CLOSER TO THE
GFS...SHOWING A WARMING/DRYING TREND FROM MID WEEK THROUGH NEXT
WEEKEND...BUT THIS DISCREPANCY IN THE MODEL SOLUTIONS WILL BE
MONITORED CLOSELY FOR A POTENTIAL WETTING RAIN EVENT BY THU/FRI.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01
Hazardous weather outlook, Aug 19, 4:28 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
528 AM MDT SUN AUG 19 2012
NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
528 AM MDT SUN AUG 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
AN ACTIVE DAY IS IN STORE FOR NEW MEXICO TODAY AS A BACK DOOR FRONT
STALLS NEAR THE CONTINENTAL DIVIDE AND PROVIDES A FOCUS FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER WESTERN NEW MEXICO THIS
AFTERNOON AND EVENING. ANOTHER SURFACE FRONT/BOUNDARY OVER THE NORTHEAST
PLAINS WILL ALSO BE A FOCUS FOR STORM DEVELOPMENT TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED ELSEWHERE. THE SHOWERS AND
STORMS WILL BRING THE POTENTIAL FOR HEAVY DOWNPOURS...GUSTY WINDS...SMALL
HAIL...AND THE THREAT FOR LOCALIZED FLASH FLOODING...ESPECIALLY
WITHIN AND BELOW RECENTLY BURNED FOREST AREAS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AS UPPER LEVEL HIGH PRESSURE WEAKENS OVER THE WESTERN UNITED
STATES...AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEASTWARD INTO
NORTHEAST NEW MEXICO ON MONDAY. THIS FEATURE IS EXPECTED TO BRING
THE POTENTIAL FOR SCATTERED STRONG THUNDERSTORMS TO THE NORTHEAST
HIGHLANDS AND PLAINS MONDAY AFTERNOON...AND TO THE NORTHEAST AND
EAST-CENTRAL PLAINS MONDAY EVENING. HAIL WILL BE THE MAIN THREAT
FROM THE STORMS. ELSEWHERE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL BRING THE POTENTIAL FOR HEAVY DOWNPOURS...GUSTY
WINDS...SMALL HAIL...AND THE THREAT FOR LOCALIZED FLASH FLOODING...
ESPECIALLY WITHIN AND BELOW RECENTLY BURNED FOREST AREAS THROUGH
THIS EVENING.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
Funnel Cloud, Santa Fe
- When
- August 19, 11:38 AM MST to 11:40 AM MST
- Where
- Santa Fe County, 4 mi NW of Edgewood
- Reported by
- Public
- Coordinates
- 35.111, -106.250
A classic funnel cloud as seen from near the intersection of Frost Rd and Highway 344 several miles north of Edgewood.
Funnel Cloud, Bernalillo
- When
- August 19, 11:46 AM MST to 11:50 AM MST
- Where
- Bernalillo County, Sandia Park
- Reported by
- Public
- Coordinates
- 35.170, -106.370
Hail, San Miguel
- When
- August 19, 1:05 PM MST
- Where
- San Miguel County, 1.32 mi ESE of San Jose
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.390, -105.460
Hail, Lincoln
- When
- August 19, 1:15 PM MST to 1:20 PM MST
- Where
- Lincoln County, 1.34 mi ESE of Alto
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.390, -105.660
Hail, Mora
- When
- August 19, 2:34 PM MST to 2:40 PM MST
- Where
- Mora County, 1.38 mi N of Watrous
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.810, -104.980
Funnel Cloud, Torrance
- When
- August 19, 2:45 PM MST to 2:50 PM MST
- Where
- Torrance County, 12 mi NNW of Encino
- Reported by
- Department of Highways
- Coordinates
- 34.810, -105.541
Video captured from the Vaughn NMDOT web camera showed a passing funnel cloud.
Hail, Union
- When
- August 19, 2:54 PM MST to 3:00 PM MST
- Where
- Union County, 0.56 mi W of Pasamonte
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -103.740
Hail, Mora
- When
- August 19, 3:34 PM MST to 3:40 PM MST
- Where
- Mora County, 1.38 mi N of Watrous
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.810, -104.980
Hail, San Miguel
- When
- August 19, 3:43 PM MST to 3:50 PM MST
- Where
- San Miguel County, 0.89 mi SE of Las Vegas
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.590, -105.210
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in South Carolina, August 19, 20121 death · 5 injured · $3,000 · 55 kt wind · 2 events
- Lightning Strike in North Carolina, August 19, 20121 death · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 19, 2012$25,000 · 52 kt wind · 6 events
- Flash Flood in Arizona, August 19, 2012$20,000 · 1 event
- Heavy Rain in Florida, August 19 to 20, 20127 events
- Hail in Ohio, August 19, 20121 in hail · 4 events
- Flash Flooding and Damaging Wind in North Carolina, August 19, 2012$1,000 · 50 kt wind · 3 events
- Marine Hail in Lake Michigan, August 19, 20120.88 in hail · 2 events
- Damaging Wind in Georgia, August 19, 2012$1,000 · 50 kt wind · 1 event
- Damaging Wind in North Carolina, August 19, 2012$3,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 19, 20121 event
- Tornado in North Carolina, August 19, 2012EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393117, 393118, 393104, 393107, 393108, 393119, 393106, 393110, 393109.